Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 35, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Sep 6, 2013, 2:48 PM MDT for Flathead County, Montana. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2013, 2:48 PM MDT (20:48 UTC)
- Expired
- Sep 6, 2013, 3:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Flathead County, MT
The radar
The Missoula radar (KMSX), 173 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 2:50 PM MDT | HAIL 0.5 | 3 Sw La Salle, MT | |
| Sep 6, 3:00 PM MDT | HAIL 1.25 | La Salle, MT | MEASURED BY THE TOWER OBSERVER AT GLACIER PARK INTERNATIONAL AIRPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
001 WUUS55 KMSO 062048 SVRMSO MTC029-062145- /O.NEW.KMSO.SV.W.0035.130906T2048Z-130906T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 248 PM MDT FRI SEP 6 2013 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA... * UNTIL 345 PM MDT. * AT 242 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF COLUMBIA FALLS...OR ABOUT NEAR EVERGREEN...AND WAS MOVING NORTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE...APGAR...COLUMBIA FALLS...CORAM...LA SALLE...LAKE MCDONALD...POLEBRIDGE...WEST GLACIER...WHITEFISH AND GOING-TO-THE-SUN ROAD IN GLACIER PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR WEST CENTRAL MONTANA. && LAT...LON 4886 11435 4875 11373 4822 11422 4825 11441 TIME...MOT...LOC 2048Z 193DEG 25KT 4833 11427 $$
4 follow-up statements
830 WWUS55 KMSO 062100 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 300 PM MDT FRI SEP 6 2013 MTC029-062145- /O.CON.KMSO.SV.W.0035.000000T0000Z-130906T2145Z/ FLATHEAD MT- 300 PM MDT FRI SEP 6 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR CENTRAL FLATHEAD COUNTY... * AT 254 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR COLUMBIA FALLS...OR ABOUT 10 MILES NORTH OF EVERGREEN...AND WAS MOVING NORTH AT 30 MPH. * TRAINED WEATHER SPOTTERS SOUTHWEST OF KGPI AIRPORT HAVE REPORTED HAIL ONE HALF INCH IN DIAMETER. HAIL COULD GROW AND BECOME LARGER AS THIS STORM CONTINUES TO INTENSIFY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR WEST CENTRAL MONTANA. && LAT...LON 4831 11440 4886 11435 4875 11373 4826 11418 TIME...MOT...LOC 2058Z 193DEG 25KT 4840 11425 $$
716 WWUS55 KMSO 062110 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 310 PM MDT FRI SEP 6 2013 MTC029-062145- /O.CON.KMSO.SV.W.0035.000000T0000Z-130906T2145Z/ FLATHEAD MT- 310 PM MDT FRI SEP 6 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR NORTHERN FLATHEAD COUNTY... * AT 300 PM MDT...DOPPLER RADAR REPORTED A SEVERE THUNDERSTORM LOCATED NEAR COLUMBIA FALLS...OR ABOUT 13 MILES NORTH OF EVERGREEN...AND WAS MOVING NORTH AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... TRAINED WEATHER SPOTTERS HAVE REPORTED HAIL 1.25 INCHES IN DIAMETER AT GLACIER NATIONAL PARK AIRPORT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR WEST CENTRAL MONTANA. && LAT...LON 4833 11412 4839 11439 4886 11435 4875 11373 TIME...MOT...LOC 2109Z 193DEG 25KT 4847 11422 $$
172 WWUS55 KMSO 062118 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 318 PM MDT FRI SEP 6 2013 MTC029-062145- /O.CON.KMSO.SV.W.0035.000000T0000Z-130906T2145Z/ FLATHEAD MT- 318 PM MDT FRI SEP 6 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR NORTHERN FLATHEAD COUNTY... * AT 312 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1.25 INCHES IN DIAMETER. THIS STORM WAS LOCATED 10 MILES WEST OF APGAR...OR ABOUT 18 MILES NORTH OF EVERGREEN...AND WAS MOVING NORTH AT 30 MPH. * VERY HEAVY INTENSE RAINFALL IN ADDITION TO GUSTY WINDS AND LIGHTNING SHOULD BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR WEST CENTRAL MONTANA. && LAT...LON 4845 11401 4852 11438 4886 11435 4875 11373 TIME...MOT...LOC 2118Z 193DEG 25KT 4853 11420 $$
536 WWUS55 KMSO 062129 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 329 PM MDT FRI SEP 6 2013 MTC029-062139- /O.CAN.KMSO.SV.W.0035.000000T0000Z-130906T2145Z/ FLATHEAD MT- 329 PM MDT FRI SEP 6 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FLATHEAD COUNTY IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR WEST CENTRAL MONTANA. LAT...LON 4845 11401 4852 11438 4886 11435 4875 11373 TIME...MOT...LOC 2129Z 193DEG 25KT 4860 11417 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:53 PM MDT, 55 minutes earlier.
Area forecast discussion, Sep 6, 1:53 PM MDT, 55 minutes before
Area Forecast Discussion National Weather Service Missoula MT 153 PM MDT Fri Sep 6 2013 ...Strong storms with local heavy rain and strong gusty winds and hail possible west central and northwest Montana early this evening... .DISCUSSION...A very moist and unstable atmosphere will continue to combine with a favorable upper level wind environment to support possible scattered strong thunderstorms along the divide and across northwest Montana into early this evening. The upper low pressure system should then bring cooler and rather moist conditions for northwest Montana Saturday into Sunday. Drier and most stable air should move over southwest Montana and north central Idaho. The NAM model appears overdone on precipitation Sunday. The ECMWF model is preferred at this time. The low pressure system should support enough showers and cool air to obscure the terrain of Glacier Park through parts of the weekend, with some wet snow possible on the higher peaks. High pressure is expected to rapidly build over the northern Rockies Monday into Wednesday. Given the consistency of the forecast models, our confidence is quite high in this warmer and drier period. Although, nights could be quite cool early next week after the current cool weather system exits and skies clear. In the longest term, it appears that another surge of monsoon moisture, from the Desert Southwest U.S., may move northward and bring back a threat of showers later next week. && .AVIATION...A very moist and unstable atmosphere will be over mainly northwest Montana this evening support widespread showers and a few strong thunderstorms. Hail, strong winds, and low visibilities due to heavy rain may accompany storms. The higher terrain of northwest Montana should become obscured at times in clouds and precipitation into tonight. Some valley patch low stratus and fog may redevelop by early Saturday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Sep 6, 2:18 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
218 PM MDT FRI SEP 6 2013
MTZ007-062100-
BUTTE/BLACKFOOT REGION-
218 PM MDT FRI SEP 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
300 PM MDT...
AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF GARRISON...OR 14 MILES NORTHEAST
OF DEER LODGE. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AVON...ELLISTON AND
BLOSSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4629 11258 4636 11282 4684 11261 4684 11254
4683 11252 4671 11252 4670 11241 4666 11239
4666 11232 4662 11229
TIME...MOT...LOC 2018Z 180DEG 0KT 4656 11257
DICKERSONSpecial weather statement, Sep 6, 2:35 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
235 PM MDT FRI SEP 6 2013
MTZ007-062115-
BUTTE/BLACKFOOT REGION-
235 PM MDT FRI SEP 6 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
315 PM MDT...
AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTH OF BASIN...OR 18 MILES NORTHEAST
OF DEER LODGE...MOVING NORTH AT 5 MPH. THIS STORM WILL AFFECT TRAVEL
ON US-12 AND OVER MACDONALD PASS.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELLISTON AND
BLOSSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4642 11231 4641 11233 4645 11255 4671 11249
4670 11241 4666 11239 4666 11232 4662 11229
4657 11230 4652 11228
TIME...MOT...LOC 2035Z 196DEG 6KT 4652 11239The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 6:14 PM MDT | Special Weather Statement | MSO | Ravalli | 46 min |
| Sep 5, 7:31 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite, Powell, Silver Bow | 44 min |
| Sep 5, 7:51 PM MDT | Areal Flood Advisory | MSO | Deer Lodge, Granite | 114 min |
| Sep 5, 8:14 PM MDT | Special Weather Statement | MSO | Powell | 46 min |
| Sep 5, 9:28 PM MDT | Areal Flood Advisory | MSO | Mineral | 2 hr |
| Sep 5, 10:20 PM MDT | Special Weather Statement | MSO | Lake | 40 min |
| Sep 5, 10:37 PM MDT | Special Weather Statement | MSO | Sanders | 38 min |
| Sep 6, 2:18 PM MDT | Special Weather Statement | MSO | Powell | 42 min |
| Sep 6, 2:35 PM MDT | Special Weather Statement | MSO | Powell | 40 min |
| Sep 6, 3:08 PM MDT | Special Weather Statement | MSO | Flathead | 67 min |
| Sep 6, 3:17 PM MDT | Areal Flood Advisory | MSO | Flathead | 118 min |
| Sep 6, 5:32 PM MDT | Special Weather Statement | MSO | Jefferson | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.